Haider Alkhateeb, Sarmad Said, Chad J. Cooper, Sumit Gaur, Mateo Porres-Aguilar
(Department of Internal Medicine, Texas Tech University Health Science Center, Paul L. Foster School of Medicine, El Paso, USA)
Am J Case Rep 2013; 14:526-528
Background: Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a rare, potentially life-threatening drug reaction with a mean latency period of 3.9 weeks. It has been described in association with many medications; yet, Ciprofloxacin was reported once in literature to be the offending drug. We are presenting a rare case of Ciprofloxacin-induced DRESS syndrome with symptom onset 2 days after exposure.
Case Report: A 24-year-old female presented with symptoms suggestive of UTI and was prescribed Ciprofloxacin. Two days later she started to complain of fever, diffuse rash, swelling of her face, arms and flanks, watery diarrhea and muscular pain. Five days after symptom onset she presented to our institution with WBC count 38,810 cells/µL and absolute Eosinophil count 17,080 cell/µL. Peripheral blood smear showed immature Eosinophilic myelocytes and metamyelocytes. Skin biopsy showed superficial perivascular lymphocytic infiltration with dermal edema. Further workup was negative for parasitic infestations, HIV and viral hepatitis, allergic diseases, hematologic and non-hematologic malignancies, vasculitides and autoimmune processes. Ciprofloxacin was discontinued upon admission and the patient started to improve quickly. Patient was followed in clinic after 3 weeks and was completely asymptomatic with WBC count 7,250 cell/µL and absolute Eosinophil count 2,900 cell/µL.
Conclusions: DRESS syndrome is a possible complication of Ciprofloxacin treatment that clinicians should consider. Shorter latency period might be a unique feature of Fluoroquinolone-induced DRESS syndrome. According to RegiSCAR scoring system, our case is categorized as (probable) with a score of (4). In fact, the vast majority of reported cases are classified as (probable/definite).
Keywords: dress syndrome, Eosinophilia, Ciprofloxacin